Article Text

PDF
FRI0124 Hepatotoxicity of Latent Anti-Tuberculosis Treatment Prior to Anti-TNF Therapy in Patients with Inflammatory Arthritis on DMARDs and Nsaids
  1. N. Weisz,
  2. T. Gill,
  3. H. Penn,
  4. R. Byng-Maddick
  1. Rheumatology, Northwick Park Hospital, London, United Kingdom

Abstract

Background The risk of hepatotoxicity from latent anti-tuberculosis treatment (ATT) ranges from 0.5-2%. Increasing age and female sex are additional risk factors. Reactivation of latent tuberculosis (LTB) is a concern with anti-tumour necrosis factor (TNF) therapy used to treat patients with inflammatory arthritis (IA). Therefore patients at high risk of LTB are treated empirically with 6 months isoniazid (6H) or 3 months Rifinah (3R) in the UK. Non-steroidal anti-inflammatories (NSAIDs) are commonly used in conjunction with disease-modifying anti-rheumatic drugs (DMARDs) for patients with high disease activity. The impact of this combination on liver injury in high risk IA patients (age >35years and female) has not been established, with limited published safety data regarding the use of these additional drugs.

Objectives To evaluate the effect of ATT in combination with DMARDs with or without NSAIDs, on liver function tests (LFTs) in patients with IA prior to commencing anti-TNF therapy.

Methods A retrospective review of 48 patients with IA (rheumatoid arthritis, psoriatic arthritis or ankylosing spondylitis) treated for LTB with 6H or 3R between 2010-2014 at Northwick Park Hospital, London. Epidemiology, drug history, other hepatotoxicity risk factors and LFTs at baseline and throughout treatment were recorded. Drug induced liver injury (DILI) was categorised as: Type1: ALT >x3 upper limit of normal (ULN), Type2: ALP >2x ULN + bilirubin >21umol/L and Type3: bilirubin >40umol/L.

Results 51% cases had rheumatoid arthritis, 83% were >35 years old, 51% were female and 45% of South Asian ethnicity. The overall incidence of hepatotoxicity was 8.3% (4/48 patients). 27% (13/48 patients) were taking DMARDs and NSAIDs, of these 30% (3/13) developed a transaminitis. The other case occurred in a patient taking NSAIDs alone. No derangements were seen in those on DMARDs alone (p=0.036). 50% of those with a transaminitis developed a DILI1. No correlation was seen with either ATT regime.

Table 1.

Treatment categories; Table 2. Patient characteristics; Table 3. ALT changes.

Conclusions The overall incidence of hepatotoxicity in this study is significantly higher than reported rates of LTB treatment. 75% of those developing liver derangements were on DMARDs and NSAIDs, and 100% were on NSAIDs. No abnormalities in LFTs were found in patients on DMARDs alone. This suggests the addition of NSAIDs may be a significant risk factor for hepatotoxicity in IA patients on DMARDs requiring LTB therapy. Rheumatologists therefore need to monitor LFTs closely in these patients, and consider stopping NSAIDs prior to starting ATT.

References

  1. Hepatotoxicity associated with isoniazid preventive therapy: a 7-year survey from a public health tuberculosis clinic. JAMA 1999. CM Nolan et al

  2. Isoniazid hepatotoxicity associated with treatment of latent TB infection: A 7 year evaluation from a public health tuberculosis clinic, Chest 2005, F Fountain et al

  3. High incidence of hepatotoxicity treatment for tuberculosis chemoprophylaxis in patients with RA treated with methotrexate or sulphasalazine and anti-tumour necrosis factor inhibitors. BMJ 2003. J Vanhoof et al

  4. Nonsteroidal anti-inflammatory drug-induced hepatotoxicity. Clin Liver Dis 2013. Unzueta A et al

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.